Internal Medicine Expert Forum
Liver Panel Interpretation
About This Forum:

This forum is for questions and discussions relating to how to prevent and treat diseases, treatment for chronic conditions or find solutions to puzzling diagnostic problems that affect adults.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Liver Panel Interpretation

I am a 32 year old male and had a liver panel performed.  Should I seek medical attention based on the results below?

Here are the numbers from LabCorp.

Protein, Total, Serum: 7.3 g/dL (Ref Int: 6.0 - 8.5)
Albumin, Serum: 4.4 g/dL (Ref Int: 3.5 -5.5)
Bilirubin, Total: 1.3 mg/dL  (Ref Int: 0.0 - 1.2)
Bilirubin, Direct: 0.20 mg/dL  (Ref Int 0.00 - 0.40)
Alkaline Phosphatase: 26 IU/L  (Ref Int: 25 -150)
AST (SGOT): 27 IU/L (Ref Int: 0 - 40)
ALT (SGPT): 45 IU/L  (Ref Int: (0 - 44)

I drink moderately to frequently (reason for taking the test).
I had no food for 12 hours before the test.
I have had sort of a infrequent, dull, uncomfortable sensation across my upper abdomem and up my right (and sometimes left) shoulder blade for a while now.  This was diagnosed as possible stomach ulcer or gallbladder infection/stones, but never confirmed... Worried about liver damage.

I plan on repeating this test in a week or to.

Thank you
4610897_tn?1393869202
Thank you for your question.

You have a very mild elevation in ALT. I agree with repeat testing, as this may return "normal" on repeat testing.

In a patient with abnormal liver function tests and the abdominal symptoms you are describing, an ultrasound of the right upper quadrant would be indicated. This would evaluate the liver and gallbladder.

In a patient like yourself, if the bilirubin remains elevated on repeat testing, I would order tests to look for the overproduction of bilirubin as a  
result of excessive breakdown of hemoglobin that can occur with certain genetic or acquired diseases. The tests that I would order would be a complete blood count with peripheral smear, serum haptoglobin, and serum LDH. I would also look at all the medications you are on to look for drugs that impair the uptake of bilirubin (probenecid, rifampin are two such medicatins).

If negative, I would attribute the elevated bilirubin to Gilbert’s syndrome. This is VERY common. 6% to 12% of the population have this condition. The mild elevation seen in Gilbert's is of NO clinical consequence.

Thank you,
Dr. S
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank